Illinois, 2021Damaging Wind in Illinois, July 15, 2021
July 15, 2021 · NWS PAH · 1 event in 1 county or zone
A cluster of thunderstorms developed over the Mississippi River counties and then became nearly stationary across several counties in southern Illinois through the night. The storms developed ahead of a well-defined shortwave trough edging slowly east across the central Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed over the Mississippi River counties and then became nearly stationary across several counties in southern Illinois through the night. The storms developed ahead of a well-defined shortwave trough edging slowly east across the central Plains. The air mass ahead of the trough remained moderately unstable during the night. Tropical moisture was in place, with precipitable water values close to two inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 4:56 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 15, 4:56 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
556 PM CDT Thu Jul 15 2021
.UPDATE...
Issued at 555 PM CDT Thu Jul 15 2021
Aviation update.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 145 PM CDT Thu Jul 15 2021
Scattered diurnal popcorn convection is actively bubbling up in
mainly our northern half of the area. The potential for better
organization is definitely to the north, where a little mid level
energy resides, but this will have to be watched closely thru the
early evening hours, as it maintains potential for sneaking into
our northern tier counties (marginal risk zone) til sunset.
Afterwards, the boundary itself sags, if not with the energy, and
pops actually increase overnight with this boundary introduction.
That'll reside in/around the area continuing into tmrw, and with
daytime heating, CAPEs increase enough to warrant another marginal
risk zone in the vicinity of the boundary, at least during the
daytime heating hours.
High pops continue thru the remainder of the forecast with the
boundary's presence. Due to high PW's and increasing low level
winds with integrated water vapor transport peaking mid to late
afternoon Friday, potential for heavy rain increases with time.
Excessive rain outlook now mirrors with a marginal to slight risk
across the area thru Days 2-3.
.LONG TERM...(Sunday through Thursday)
Issued at 145 PM CDT Thu Jul 15 2021
During the extended forecast period, the general pattern will be a
closed low and trough in the northeast and a broad southwest-
northeast oriented ridge centered across Utah and Wyoming.
For the period from Sunday through Tuesday, intermittent minor
shortwaves will rotate along the western edge of the mean trough
axis that will move south of the region by Sunday afternoon. With
the mean 1000 to 500 mb Relative humidity greater than 50%, may not
be able to go non-zero for rain chances at least through Monday, as
the surface boundary lags slightly behind the upper forcing.
Northwest flow and drier weather will dominate from Tuesday through
Wednesday night, as northwest flow and the eastern limb of the
western U.S. ridge builds into the area.
The NBM appeared to bullish with six hourly PoPs across the southern
third of the WFO PAH forecast area in the extended period. Adjusted
down to 75% of the mean NBM PoP value and worked in collaboration
with surrounding NWS offices to reflect this downward trend in rain
chances. Still have some doubt that rain chances will even exceed
15 percent in some areas along the AR/MO/TN/KY border, but will keep
for now for blending purposes.
&&
.AVIATION...
Issued at 555 PM CDT Thu Jul 15 2021
Widely scattered thunderstorms this evening should focus more
north of a KCGI-KOWB line later tonight into Friday morning. Then
by midday into the afternoon scattered to numerous showers and
storms will be across the rest of the area, including west
KY and the remainder of southeast MO. Mainly VFR, but MVFR to
local IFR with convection. Winds SSW 4-8 kts, but variable and
gusty in and near thunderstorms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 15, 7:47 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
847 PM CDT Thu Jul 15 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
847 PM CDT Thu Jul 15 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
There is a chance of thunderstorms overnight. The best chance will
be from southeast Missouri into southern Illinois and southwest
Indiana. Lower chances will exist farther south into west Kentucky.
A few strong storms capable of gusty winds and locally heavy
rainfall cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A marginal risk for severe thunderstorms exists for nearly the
entire area during the day on Friday, with damaging winds the
primary severe weather hazard. More commonplace storm hazards will
be lightning and locally heavy rainfall.
Storm chances continue almost daily through Wednesday, with
lightning and heavy rain the main hazards to expect.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to remain weather alert and monitor the
latest forecasts and updates.
In the hours before
Special weather statement, Jul 15, 3:24 PM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
424 PM CDT Thu Jul 15 2021
MOZ076-152200-
Perry MO-
424 PM CDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY COUNTY UNTIL
500 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Perryville, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Perryville, Lithium and Silver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3771 8977 3767 9008 3770 9009 3782 9000
3787 8993 3787 8990 3788 8988
TIME...MOT...LOC 2123Z 247DEG 17KT 3773 9001
SMITHSpecial weather statement, Jul 15, 3:36 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
436 PM CDT Thu Jul 15 2021
KYZ009-152200-
Calloway KY-
436 PM CDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALLOWAY COUNTY UNTIL 500
PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3655 8822 3664 8842 3674 8833 3669 8811
TIME...MOT...LOC 2135Z 211DEG 16KT 3664 8828
SMITH
Special weather statement, Jul 15, 4:31 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
531 PM CDT Thu Jul 15 2021
INZ081-082-152245-
Gibson IN-Pike IN-
531 PM CDT Thu Jul 15 2021
...SPECIAL WEATHER STATEMENT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3848 8725 3844 8722 3842 8723 3841 8745
3853 8747 3853 8744 3854 8743 3853 8741
3854 8740 3854 8738 3852 8738 3851 8737
3852 8736 3854 8737 3854 8735
TIME...MOT...LOC 2230Z 244DEG 25KT 3851 8735
SMITHThunderstorm Wind, Franklin
- When
- July 15, 8:50 PM CST
- Where
- Franklin County, 1.38 mi N of Benton
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.020, -88.920
One tree and several tree limbs were down at a farm north of Benton. The roof tin was bent back on a barn. A 65 mph wind gust was recorded on the home weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding in North Dakota, July 15, 2021$415,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Flash Flood and Flood in Texas, July 15 to 17, 202161 kt wind · 8 events
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Flash Flooding in Illinois, July 15, 20212 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965480.